As of yesterday, Jacob has been on Lapatinib (Tykerb) for a month now. His dose was increased on November 15 and his labs have looked great for the last four weeks. However…
Last week, Jacob started to complain about numbness in his abdomen area, some other random pains in his leg and feet and left hand cramping and weakness. We made a trip to Orlando on Monday to see Jacob's oncologist team at Arnold Palmer. Jacob's pediatric neuro oncologist, Dr. Smith, believes the numbness in Jacob's abdomen is not from the new drug, but rather from a large, 5 cm schwannoma in his lower spine area. I’m sad that this slow growing tumor is now causing Jacob discomfort, but relieved that he can continue on the Lapatiniband we can hold on to hope in this new treatment (numbness in the hands and feet is a common side effect from Tykerb). Dr. Smith offered Jacob the option to start a drug called Neurontin to see if it would control the numbness or to wait and see if anything changes. Jacob chose to wait. He isn't having pain in the area and doesn't want to add more drugs to his current cocktail. He answered the way I would have, so I was happy about that. I think he feels better knowing that his organs are working as they should and he isn't in any immediate danger.
Jacob did well on his neuro physical exam. He’s showing weakness in his left hand, but it doesn't appear to be any worse than it was right after surgery. I’ve been in contact with Dr. A and Jacob's OT and we have plans in motion for more aggressive hand therapy and another hand splint. We were also informed that scar tissue could be forming from his August surgery, causing changes in his left hand. Need prayers for Jacob's left (and only working) hand.
Jacob has a wicked rash from the Lapatinib on his face, chest and back. We have a prescription for it and have put it in to be filled at our compound pharmacy. Hoping it will give Jacob some relief from that.
For now Jacob will continue with weekly labs and continue to pray for no new negative changes and stable results in January at NIH.
Thank you all for your continued prayers and support.